Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Huntsville, AL

March 22, 2022Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 22, 2022, 3:51 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2022, 3:51 PM CDT (20:51 UTC)
Expired
Mar 22, 2022, 4:30 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 12:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS54 KHUN 222051
SVRHUN
ALC033-059-077-222130-
/O.NEW.KHUN.SV.W.0021.220322T2051Z-220322T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
351 PM CDT Tue Mar 22 2022

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Western Lauderdale County in northwestern Alabama...
  Western Colbert County in northwestern Alabama...
  Franklin County in northwestern Alabama...

* Until 430 PM CDT.

* At 350 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles east of Wheeler to near Sulligent, moving 
  north at 60 mph. This storm has a history of producing tree 
  damage. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Russellville, Red Bay, Cherokee, Belgreen, Vina, Hodges, Waterloo,
  Malone, Posey Loop and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.

&&

LAT...LON 3501 8784 3431 8772 3432 8817 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 2050Z 196DEG 60KT 3455 8846 3390 8817 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JMS
2 follow-up statements
280 
WWUS54 KHUN 222111
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
411 PM CDT Tue Mar 22 2022

ALC033-059-077-222130-
/O.CON.KHUN.SV.W.0021.000000T0000Z-220322T2130Z/
Lauderdale AL-Colbert AL-Franklin AL-
411 PM CDT Tue Mar 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN LAUDERDALE...WESTERN COLBERT AND FRANKLIN COUNTIES...

At 410 PM CDT, severe thunderstorms were located along a line
extending from near Burnsville to 7 miles north of Weston, moving 
north at 60 mph. A weather station in Corinth has reported 60 mph 
winds associated with this storm. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Russellville, Red Bay, Cherokee, Belgreen, Vina, Hodges, Waterloo,
Malone, Posey Loop and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8784 3431 8772 3432 8817 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 2110Z 194DEG 65KT 3486 8835 3427 8806 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JMS
480 
WWUS54 KHUN 222129
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
429 PM CDT Tue Mar 22 2022

ALC033-059-077-222137-
/O.EXP.KHUN.SV.W.0021.000000T0000Z-220322T2130Z/
Lauderdale AL-Colbert AL-Franklin AL-
429 PM CDT Tue Mar 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAUDERDALE...WESTERN
COLBERT AND FRANKLIN COUNTIES WILL EXPIRE AT 430 PM CDT...

The warning will be allowed to expire. However gusty winds and heavy 
rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Lauderdale, Colbert, Franklin and Lawrence Counties 
until 5:30 pm.  

LAT...LON 3501 8784 3431 8772 3432 8817 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 2127Z 196DEG 60KT 3513 8826 3454 8797 

$$

JMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:25 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 22, 1:25 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
125 PM CDT Tue Mar 22 2022

.NEAR TERM...(This Evening and Tonight)
Issued at 125 PM CDT Tue Mar 22 2022

We're in store for a very active late afternoon, evening, and
overnight across the Tennessee Valley as a dynamic storm system will
bring heavy rainfall, strong gradient winds, and the potential for
strong to severe thunderstorms. A line of severe thunderstorms is
taking shape along the I-55 corridor in central Mississippi and is
push NE. As of early this afternoon, most of the the severe/deeper
convection is present along and south of a warm front that is draped
from west central Alabama into north central Mississippi. This
feature is expected to gradually lift north and east and should be
able to nose into our far northwest Alabama counties just ahead of
the line by mid afternoon (3 to 4 PM CDT). Dewpoints should be able
to climb into the lower 60s, with some appreciable SBCAPE to tap
into. As a result, a threat for severe weather is expected to
materialize during the mid/late afternoon across far northwest
Alabama and potentially the late afternoon and early evening across
the I-65 corridor and north central Alabama. Given the strong and
very favorable shear profile in place, a few tornadoes will be
possible through the evening hours, with damaging straight line winds
also a concern, especially in any stronger bowing segments that can
develop. The severe threat will wane by late this evening as
instability weakens/dissipates, but a couple strong to perhaps
marginally severe storms may persist into the overnight hours across
our eastern areas.

In addition to the convective threat, PWATS will increase in excess
of 1.5" by late this afternoon and overnight and heavy rainfall and
flash flooding will be a concern in areas where training of heavy
thunderstorms occurs. WPC currently has us analyzed in a moderate
risk for heavy rainfall in areas currently in a Flood Watch. Think
this is warranted given the 2 to 4 inches of rainfall progged to
occur and the very wet soils in place. Rainfall will taper off late
tonight, but lingering areal flooding and river flooding may persist
well into Wednesday.

.SHORT TERM...(Wednesday through Thursday)
Issued at 125 PM CDT Tue Mar 22 2022

Showers and storms will diminish over the course of the morning hours
on Wednesday from west to east, but lingering areal flooding and
river flooding issues may persist through the remainder of the day.
High pressure will build into the area on Thursday, promoting
sunny/dry, but cool conditions with highs near the 60 degree mark.

.LONG TERM...(Thursday night through Monday)
Issued at 125 PM CDT Tue Mar 22 2022

A cool, stable air mass will filter into the region as high pressure
builds into the region in wake of the cold front late this work
week. The end result will be dry weather, but below normal
temperatures during this period with highs in the upper 50s to lower
60s during this window. A second shortwave will push another dry
front through the area Friday night into Saturday, reinforcing this
cooler air mass through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1149 AM CDT Tue Mar 22 2022

Strong gradient winds out of the south to southwest will continue
this afternoon and evening, resulting in low level wind shear at
both terminals at 1.5 to 2 kft. Ceilings and visibilities will lower
late this afternoon and evening to MVFR/IFR levels as SHRA/TSRA move
into the region ahead of a cold front. Greatest window of concern
for impacts from strong storms will be 22-02z at KMSl and 00-04z at
KHSV. There will be amendments likely needed during this window,
however, based on radar/observational trends. Winds will gradually
weaken after midnight, but low ceilings will persist through the
period even after -RA ends early Wednesday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 AM CDT Wednesday for ALZ001>010-016.

     Flood Watch from 4 PM CDT this afternoon through Wednesday morning
     for ALZ001>007-016.

TN...Wind Advisory until 7 AM CDT Wednesday for TNZ076-096-097.

&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 22, 12:46 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1246 PM CDT Tue Mar 22 2022

ALZ001>010-016-TNZ076-096-097-231015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1246 PM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Heavy rainfall is expected this afternoon through tonight across the
Tennessee Valley, especially for locations along and west of the I-
65 corridor. Thus, a Flood Watch is in effect for northwest and
north central Alabama from 4 PM this afternoon through 7 AM Wednesday
morning. Widespread rainfall amounts of 2 to 4 inches are likely in
these areas, with locally higher amounts possible. Flash flooding and
flooding of area creeks and streams are expected.

Strong to severe thunderstorms will be possible later this afternoon
and evening, especially for areas along and west of the I-65
corridor. Damaging straight-line winds in excess of 60 MPH will be
the primary threat with these storms. However, a few tornadoes can't
be ruled out, especially in northwest Alabama. A Tornado Watch is in
effect until 7 PM for northwest Alabama.

Sustained winds of 15 to 25 mph with gusts around 45 mph are
expected outside of any thunderstorm activity. Some higher gusts up
to 50 mph are possible in higher elevations. A Wind Advisory is in
effect for the entire Tennessee Valley through 7 AM Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Due to the heavy rainfall, rises on area rivers, creeks, and streams
will be ongoing well into the day on Wednesday. River flooding will
be possible on some of the tributaries of the Tennessee River.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel may
be needed this afternoon and evening.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:41 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall3 days
Mar 22, 9:43 AM CDTRiver Flood WarningHUNMadison43 hr
Mar 22, 9:44 AM CDTRiver Flood WarningHUNLawrence65 hr
Mar 22, 4:27 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence63 min
Mar 22, 5:09 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone, Morgan51 min
Mar 22, 5:54 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Limestone, Morgan39 min
Mar 22, 6:33 PM CDTSpecial Weather StatementHUNMadison42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.